Advanced Search
Article Contents
Article Contents

Explicit construction of solutions to the Burgers equation with discontinuous initial-boundary conditions

Abstract / Introduction Related Papers Cited by
  • A solution of the initial-boundary value problem on the strip $(0,\infty) \times [0,1]$ for scalar conservation laws with strictly convex flux can be obtained by considering gradients of the unique solution $V$ to an associated Hamilton-Jacobi equation (with appropriately defined initial and boundary conditions). It was shown in Frankowska (2010) that $V$ can be expressed as the minimum of three value functions arising in calculus of variations problems that, in turn, can be obtained from the Lax formulae. Moreover the traces of the gradients $V_x$ satisfy generalized boundary conditions (as in LeFloch (1988)). In this work we illustrate this approach in the case of the Burgers equation and provide numerical approximation of its solutions.
    Mathematics Subject Classification: 35C99, 35D40, 35F31, 35L65, 49L99.


    \begin{equation} \\ \end{equation}
  • [1]

    D. Amadori, Initial-boundary value problems for nonlinear systems of conservation laws, NoDEA Nonlinear Differential Equations and Applications, 4 (1997), 1-42.doi: 10.1007/PL00001406.


    C. Bardos, A. Leroux and J. Nedelec, First order quasilinear equations with boundary conditions, Commun. Partial Diff. Equat., 4 (1979), 1017-1034.doi: 10.1080/03605307908820117.


    A. Bressan, "Hyperbolic Systems of Conservation Laws: The One-dimensional Cauchy Problem," Oxford Lecture Series in Mathematics and its Applications, 20. Oxford University Press, Oxford, 2000.


    M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. AMS., 282 (1984), 487-502.doi: 10.1090/S0002-9947-1984-0732102-X.


    L. C. Evans, "Partial Differential Equations," Graduate Studies in Mathematics, 19. American Mathematical Society, Providence, RI, 1998.


    H. Frankowska, On LeFloch solutions to initial-boundary value problem for scalar conservation laws, Journal of Hyperbolic Differential Equations, 7 (2010), 503-543.doi: 10.1142/S0219891610002219.


    H. Frankowska, Lower semicontinuous solutions to Hamilton-Jacobi-Bellman equations, Proceedings of 30th CDC Conference, IEEE, Brighton, December 11-13, (1991), 265-270.


    H. Frankowska, Lower semicontinuous solutions of Hamilton-Jacobi-Bellman equation, SIAM J. Control and Optimization, 31 (1993), 257-272.doi: 10.1137/0331016.


    P. D. Lax, Hyperbolic systems of conservation laws II, Comm. Pure Appl. Math., 10 (1957), 537-566.doi: 10.1002/cpa.3160100406.


    P. G. LeFloch, Explicit formula for scalar nonlinear conservation laws with boundary condition, Math. Methods Appl. Sci., 10 (1988), 265-287.doi: 10.1002/mma.1670100305.


    M. Lighthill and G. Whitham, On kinematic waves, II: A theory of traffic flow on long crowded roads, Proceedings of the Royal Society of London Ser. A., 229 (1955), 317-345.doi: 10.1098/rspa.1955.0089.


    P. Richards, Shock waves on the highway, Operations Research, 4 (1956), 42-51.doi: 10.1287/opre.4.1.42.


    I. Strub and A. Bayen, Weak formulation of boundary conditions for scalar conservation laws: An application to highway traffic modelling, Int. J. Robust Nonlinear Control, 16 (2006), 733-748.doi: 10.1002/rnc.1099.

  • 加载中

Article Metrics

HTML views() PDF downloads(156) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint